A to Z Challenge: Two N Words

Many of the people we care for are elderly or have dementia. Here are two conditions that they may have that I’ve become aware of in my caregiving role. Read this post and you will feel smart about a couple of obscure things.

Neuroleptic Malignant Syndrome

On the day my husband got his diagnosis of Lewy Body Dementia, the doctor made sure that we added Haldol, an antipsychotic drug, to the list of his allergies. It wasn’t that he had ever had a reaction to Haldol or even that he had ever taken it. The recommendation to avoid this drug was so strong that one of the handouts given to us was a wallet card to warn medical personnel and a order card for a medic alert bracelet. We got one.

I remember quite a few times in my nursing career when we would get a patient who was agitated, maybe even combative and unable to behave. Haldol was frequently the drug that was given to calm the patient and protect them from harming themselves (and us). As a caregiver you may find that your family member with dementia has times of extreme agitation and acting out. They may even run away or get lost. If they are taken to the ER or urgent care, Haldol might mistakenly be given to them. Many people can safely take Haldol, but having Lewy Body dementia in particular puts them at high risk for neuroleptic malignant syndrome – what a mouthful of scary sounding words!

This condition can be fatal, but is treatable if recognized early before muscle or organ damage takes place. Its primary symptoms are a high fever and muscle stiffness. These may start a few days or a few weeks after the drug is started, and is more likely with high doses. Part of the treatment is, of course, to stop taking the drug. There are newer, safer antipsychotics that should be used for people with LBD, like Seroquel.

Neuropathy

My simplified definition of neuropathy is a condition when nerves, usually in the arms, hands, legs or feet, don’t work right. It feels like numbness or weakness. Nerves can be damaged by so many different things – trauma, chemotherapy, radiation treatments, poor circulation, even bad posture.

My Mom is not sure what caused her neuropathy, but it may have been made worse by radiation treatments she had for cancer. As a result, her feet and legs have a partial numbness that makes it hard for her to feel stable when walking. It’s an unsettling feeling and causes her to be less mobile.

Mom’s feet feel so strange to her that she goes barefoot most of the time, even outside. When she has to, she wears simple, slip-ons like this, and for as short a time as possible.

Neuropathy can also make hands or feet more sensitive to pressure and cause feelings of pain or burning. It’s not fun, and most of the time those nerves do not regain proper function. There is extra risk with neuropathy that injury can occur without the person feeling it or, in my Mom’s case, a fall due to loss of balance.

If you are caregiver for someone with neuropathy, be watchful and aware of the problems this disability presents for them.

Talk (write) to me.

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s